Louisiana, 2008

Strong Wind in Louisiana, March 18, 2008

March 18, 2008 · NWS SHV · 7 events in 7 counties and zones

Strong low level winds nearing 60 knots at approximately four thousand feet in the atmosphere mixed down to the surface during the afternoon of March 18th. These winds, not associated with thunderstorms, resulted in widespread trees and power lines down across portions of northeast Texas as well as northwest Louisiana during the afternoon of the March 18th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong low level winds nearing 60 knots at approximately four thousand feet in the atmosphere mixed down to the surface during the afternoon of March 18th. These winds, not associated with thunderstorms, resulted in widespread trees and power lines down across portions of northeast Texas as well as northwest Louisiana during the afternoon of the March 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 18, 11:44 AM CST, 21 minutes earlier.

Area forecast discussion, Mar 18, 11:44 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1244 PM CDT TUE MAR 18 2008

.UPDATE...
TO BRING GRIDS IN LINE WITH OBS TRENDS AND ISSUE WIND ADVISORY FOR
LA AND S. ARK. NEW TEXT PRODUCTS ON THE WAY. /24/

&&

.PREV DISCUSSION... /ISSUED 1111 AM CDT TUE MAR 18 2008/

UPDATE...
UPDATE TO INCLUDE TORNADO WATCH 131 INFORMATION IN TEXT PRODUCTS. /24/

PREV DISCUSSION... /ISSUED 1046 AM CDT TUE MAR 18 2008/

DISCUSSION...
UPDATE TO FORECAST TO INCLUDE WATCH INFORMATION. ALSO TO BUMP
HIGHS AND POPS OVER THE SOUTHEAST. NEW PRODUCTS AVAILABLE SOON. /24/

AVIATION...
CIGS WILL ALTERNATE BETWEEN MVFR/VFR TODAY. SOUTH WINDS MAY GUST TO
35 KTS AT TIMES THIS AFTERNOON ESPECIALLY WHERE BREAKS IN CLOUDS
OCCUR ALLOWING BETTER MIXING. DISCRETE THUNDERSTORMS WILL OCCUR
TODAY OVER THE AREA...POSSIBLY SEVERE. PERSISTENT RAINFALL...HEAVY
AT TIMES...WILL OCCUR ALONG FRONTAL BOUNDARY THAT WILL CREEP EAST
INTO AREA. FRONT IS THROUGH DFW AT 16Z...WILL COME THROUGH TYR NEAR
00Z AND SHV NEAR 05Z. CIGS WILL BECOME MVFR/IFR WITHIN PRECIP AND
TSTMS. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  61  37  71 /  80  20   0   0
MLU  54  64  39  68 /  80  20   0   0
DEQ  46  59  32  70 /  80  20   0   0
TXK  48  59  39  71 /  80  20   0   0
ELD  52  61  36  69 / 100  20   0   0
TYR  47  60  42  72 /  70   0   0   0
GGG  47  59  39  71 /  70   0   0   0
LFK  49  62  38  72 /  70   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES: COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...NEVADA...AND
     SEVIER.

LA...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES: BOSSIER...CADDO...CLAIBORNE...UNION LA...AND
     WEBSTER.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES: AND MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: SABINE TX...SAN AUGUSTINE...AND SHELBY.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES: SABINE
     TX...SAN AUGUSTINE...AND SHELBY.

&&

24
Hazardous weather outlook, Mar 18, 11:03 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT TUE MAR 18 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1203 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS
AFTERNOON...EVENING AND PORTIONS OF THE OVERNIGHT HOURS OVER THE
FOUR STATE AREA.  THUNDERSTORMS THAT DO DEVELOP AND REACH
OR EXCEED SEVERE LIMITS...WILL PRODUCE FREQUENT LIGHTNING AND VERY
GUSTY WINDS.  SOME OF THE THUNDERSTORM CLUSTERS MAY PRODUCE
DAMAGING STRAIGHT LINE WINDS...AND THEN OTHER ISOLATED SUPER
CELL THUNDERSTORMS MAY BECOME TORNADIC. IN ADDITION...FLASH
FLOODING WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A LUFKIN...
TEXAS TO FARMERVILLE...LOUISIANA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Caddo

When
March 18, 12:05 PM CST to 12:25 PM CST
Where
Caddo forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Several trees down on powerlines throughout the parish. Trees also fell across homes in the city of Shreveport. One tree fell on top of a home on Bob White Lane. A tree fell on a home on Milton Street. A tree fell onto a home on Kinstson Road. Another tree fell on top of a home at the corner of Judson Street and Kentucky Avenue. Trees were also downed on Columbia Street and Pines Road as well as on Wetherby Road.

Strong Wind, Bossier

When
March 18, 12:40 PM CST
Where
Bossier forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

Numerous downed trees resulted in widespread power outages across the parish. Approximately 3700 customers were without power across Caddo and Bossier Parishes during the height of the outage period.

Strong Wind, Webster

When
March 18, 1:00 PM CST
Where
Webster forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.714, -93.335 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts resulted in scattered trees down across the parish.

Strong Wind, Natchitoches

When
March 18, 1:00 PM CST
Where
Natchitoches forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

A tin roof was blown off a local business in Natchitoches, Louisiana.

Strong Wind, Sabine

When
March 18, 1:00 PM CST
Where
Sabine forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$150,000
Reported by
Newspaper
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

Several trees and powerlines were downed from non-thunderstorm wind gusts across the parish. Two homes were damaged when trees fell on them. One damaged home was on Dillion Street. Another home was damaged in the community of Fisher, Louisiana.

Strong Wind, Lincoln

When
March 18, 1:30 PM CST
Where
Lincoln forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.602, -92.665 (the zone’s center; the record gives no point)

Several trees were downed from non-thunderstorm wind gusts. One tree fell across a home on La. Highway 544. Another tree fell across the road on Alabama Avenue. Fallen trees were also reported on Harper Bottom Road and off West Alabama Avenue.

Strong Wind, Ouachita

When
March 18, 2:00 PM CST to 3:43 PM CST
Where
Ouachita forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

Numerous trees and powerlines were downed from non-thunderstorm wind gusts. An estimated 15000 people were without power across all of northeast, Louisiana with 5600 people without power in Ouachita Parish alone. A large shed was destroyed and part of the shed landed on a truck. The Monroe Zoo also suffered some damage from fallen trees. A large tree was downed in front of Neville High School and another tree fell across Forsythe Avenue. A tree also blew the roof off an Insurance building located at 2109 Louisville Avenue.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87436, 87438, 88239, 88241, 88261, 88242, 87435.